Thunderstorm Wind, Sedgwick
- When
- August 30, 6:15 PM CST
- Where
- Sedgwick County, 3.89 mi NW of (Ict)wichita Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.690, -97.480
Isolated to widely scattered thunderstorms developed across Central and South Central Kansas along a weak area of convergence. Lots of low level moisture lead to diurnal thunderstorms and some isolated severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Isolated to widely scattered thunderstorms developed across Central and South Central Kansas along a weak area of convergence. Lots of low level moisture lead to diurnal thunderstorms and some isolated severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 30, 6:15 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 715 PM CDT SAT AUG 30 2008 .UPDATE... .AVIATION... STRONG STORMS WILL AFFECT THE AREA TO THE WEST OF A SALINA TO WINFIELD LINE. ISOLATED VSBYS TO 1 MILE WILL OCCUR WITH THESE STORMS AND WINDS IN A 40 TO 50 MPH RANGE WILL ALSO BE POSSIBLE. THESE STORMS WILL MOVE OUT OF THE FORECAST AREA BY 9 PM AND ALLOW FOR VFR CONDITIONS TO RETURN. && .PREV DISCUSSION... /ISSUED 323 PM CDT SAT AUG 30 2008/ DISCUSSION... FORECAST HIGHLIGHTS INCLUDE THUNDERSTORM CHANCES THIS AFTERNOON THROUGH THIS EVENING...AND AGAIN TUESDAY AND BEYOND ASSOCIATED WITH A FRONTAL PASSAGE...ALONG WITH THE POTENTIAL AFFECTS FROM HURRICANE GUSTAV REMNANTS. ZONE OF LOW-LEVEL CONFLUENCE/CONVERGENCE AND 2000-3000 J/KG OF MIXED LAYER CAPE HAS RESULTED IN WIDELY SCATTERED THUNDERSTORMS ACROSS SOUTHWEST PORTIONS OF THE FORECAST AREA. OTHER ISOLATED STORMS WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL KANSAS AND SOUTHEAST KANSAS DUE TO A WEAK CAP. DEEP LAYER SHEAR IS VERY WEAK TO NON EXISTENT...SO NOT ANTICIPATING SEVERE WEATHER. HOWEVER...GIVEN THE STRONG INSTABILITY...AN ISOLATED AND SHORT-LIVED DOWNBURST AND/OR DIME SIZE HAIL CANNOT BE RULED OUT THROUGH SHORTLY AFTER SUNSET. SOME ACTIVITY MAY TEND TO LINGER THROUGH THE LATE EVENING HOURS...AND POTENTIALLY INTO THE OVERNIGHT HOURS...AS THE LOW-LEVEL JET KICKS IN AND ELEVATED INSTABILITY FLIES NORTHEAST. WARM AND WINDY CONDITIONS ANTICIPATED FOR SUNDAY AND MONDAY...AS AN APPROACHING DEEP MID/UPPER TROUGH OVER THE WESTERN CONUS STRENGTHENS LEE TROUGHING ACROSS THE WESTERN HIGH PLAINS. CURRENT DATA WOULD SUGGEST SOUTHERLY WINDS MAY REACH ADVISORY CRITERIA BOTH SUNDAY AND MONDAY AFTERNOONS...GENERALLY WEST OF I-135. HOWEVER...WILL DEFER ANY WIND ADVISORY DECISION TO THE UPCOMING NIGHT SHIFT. BY TUESDAY AND TUESDAY NIGHT...MOST MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT TRAVERSING A FAIRLY STRONG PACIFIC/CANADIAN FRONT ACROSS THE FORECAST AREA. THEREFORE INCREASED POPS SOME FOR THIS PERIOD. BEYOND TUESDAY...ALL EYES TURN TOWARD THE REMNANTS OF HURRICANE GUSTAV. MODELS ARE IN GOOD AGREEMENT INTO WEDNESDAY BRINGING GUSTAV INTO WESTERN LA/EASTERN TX. THEREAFTER...THE MODELS DIVERGE GREATLY WITH ITS TRACK. THE ECMWF AND CANADIAN MODELS ALLOW GUSTAV TO GET CAUGHT UP IN THE PROGRESSIVE UPPER FLOW AND EJECT NORTH INTO THE MIDWEST BY THURSDAY...AND WOULD FAVOR WIDESPREAD PRECIPITATION FOR ESPECIALLY EASTERN KS. MEANWHILE...THE GFS AND MANY OF ITS ENSEMBLE MEMBERS STALL GUSTAV OVER EASTERN TX/WESTERN LA FOR SEVERAL DAYS...FAVORING DRIER CONDITIONS ACROSS THE PLAINS AND MIDWEST. PER HPC AND PATTERN RECOGNITION...AM THINKING GUSTAV WILL EJECT NORTH...BUT NOT AS QUICK AS ECMWF/CANADIAN SOLUTIONS. REGARDLESS OF ABOVE SCENARIOS...TEMPERATURES SHOULD BE AT OR BELOW NORMAL FROM WEDNESDAY AND BEYOND...DUE TO AFFECTS FROM PERSISTENT PACIFIC/CANADIAN AIRMASS IN WAKE OF TUESDAY COLD FRONT...ALONG WITH THE POTENTIAL FOR GUSTAV REMNANTS. KLEINSASSER AVIATION...18Z TAFS RSL/SLN/HUT/ICT/CNU SOUTHEASTERLY WINDS ARE ALLOWING FOR AN INFLUX OF SLIGHTLY RICHER MOISTURE INTO THE AREA THIS AFTERNOON. MODERATE-STRONG INSTABILITY SHOULD DEVELOP ACROSS THE ENTIRE AREA VIA STRONG INSOLATION. WEAK LOW-LEVEL CONVERGENCE AND NIL CINH ARE PROGGED IN OUR WESTERN COUNTIES THIS PM/EVE. ANTICIPATING WIDELY SCATTERED TS TO DEVELOP ACROSS WESTERN/CENTRAL KS AS A RESULT. GIVEN THAT EXPECTED COVERAGE AND THE AREA OF CONCERN...HAVE INCLUDED A VCTS AT RSL AND A CB CLOUD GROUP AT HUT...BUT NO MENTION OF CONVECTION FURTHER EAST. ACTIVITY SHOULD BE MOSTLY DIURNALLY DRIVEN IN OUR AREA...AND BETTER MOISTURE TRANSPORT SHIFTS TO OUR NW OVERNIGHT. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 91 71 91 / 30 10 10 10 HUTCHINSON 70 93 70 91 / 30 10 10 10 NEWTON 69 91 70 90 / 20 10 10 10 ELDORADO 69 90 70 89 / 20 10 10 10 WINFIELD-KWLD 70 90 71 91 / 30 10 10 10 RUSSELL 69 93 70 91 / 30 10 10 10 GREAT BEND 69 93 70 92 / 40 10 10 10 SALINA 69 91 70 91 / 10 10 10 10 MCPHERSON 69 92 70 91 / 20 10 10 10 COFFEYVILLE 68 90 69 89 / 20 10 10 10 CHANUTE 67 89 69 89 / 10 10 10 10 IOLA 67 89 68 90 / 10 10 10 10 PARSONS-KPPF 68 90 69 89 / 20 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 416 PM CDT SAT AUG 30 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-312130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 416 PM CDT SAT AUG 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL...SOUTH-CENTRAL AND SOUTHEAST KANSAS THROUGH THE EVENING HOURS. THE STRONGEST ACTIVITY WILL BE CAPABLE OF GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS ACROSS THE AREA FOR TUESDAY AND WEDNESDAY. THUNDERSTORM CHANCES WILL CONTINUE THROUGH FRIDAY...AS REMNANTS FROM HURRICANE GUSTAV COULD APPROACH FROM THE SOUTH. SOME OF THE THUNDERSTORMS COULD BECOME STRONG TUESDAY THROUGH FRIDAY...WITH SMALL HAIL...GUSTY WINDS AND HEAVY DOWNPOURS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP CDJ/JMC/ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 423 PM CDT SAT AUG 30 2008 KSZ091-092-302215- HARPER-SUMNER- 423 PM CDT SAT AUG 30 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR EASTERN HARPER AND WESTERN SUMNER COUNTIES... AT 421 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ARGONIA...OR 16 MILES NORTHEAST OF ANTHONY...AND MOVING NORTH AT 6 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. HOWERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 600 PM CDT SAT AUG 30 2008 KSZ083-302330- SEDGWICK- 600 PM CDT SAT AUG 30 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTHWEST SEDGWICK COUNTY... AT 558 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR GODDARD...OR 13 MILES WEST OF DOWNTOWN WICHITA...AND MOVING NORTH AT 28 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. HOWERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 627 PM CDT SAT AUG 30 2008 KSZ092-310000- SUMNER- 627 PM CDT SAT AUG 30 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SOUTHEAST SUMNER COUNTY... AT 623 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF BRAMAN...OR 20 MILES SOUTH OF WELLINGTON...AND MOVING NORTH AT 11 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. HOWERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 629 PM CDT SAT AUG 30 2008 KSZ032-310000- RUSSELL- 629 PM CDT SAT AUG 30 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTHERN RUSSELL COUNTY... AT 628 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF BUNKER HILL...OR 8 MILES NORTHEAST OF RUSSELL...AND MOVING NORTH AT 34 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. HOWERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 658 PM CDT SAT AUG 30 2008 KSZ068-083-310100- HARVEY-SEDGWICK- 658 PM CDT SAT AUG 30 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARVEY AND NORTHERN SEDGWICK COUNTIES... AT 657 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HALSTEAD TO WEST WICHITA...AND MOVING NORTH AT 21 MPH. 40 TO 50 MPH WINDS AND BRIEF TORRENTIAL RAIN ARE EXPECTED WITH THESE STORMS. HOWERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 712 PM CDT SAT AUG 30 2008 KSZ092-310100- SUMNER- 712 PM CDT SAT AUG 30 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SUMNER COUNTY... AT 707 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF OXFORD...OR 8 MILES SOUTHEAST OF WELLINGTON...AND MOVING NORTH AT 22 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. HOWERTON
The Wichita radar (KICT), 5 km away, was scanning. The volume nearest the first event began at 00:17 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130780, 130781.